Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 37, NWS Las Vegas, NV

August 23, 2009San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 23, 2009, 7:24 PM PDT for San Bernardino County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2009, 7:24 PM PDT (02:24 UTC)
Expired
Aug 23, 2009, 8:00 PM PDT
In force
36 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 115 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 3:11 PM PDTSevere Thunderstorm WatchSPC6 hr

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 240224
SVRVEF
CAC071-240300-
/O.NEW.KVEF.SV.W.0037.090824T0224Z-090824T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
724 PM PDT SUN AUG 23 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 800 PM PDT.

* AT 722 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH AND NICKLE SIZE HAIL. THIS STORM WAS LOCATED 13
  MILES SOUTHWEST OF ESSEX...OR 26 MILES SOUTH OF MITCHELL           
  CAVERNS...AND MOVING NORTHEAST AT 15 MPH. THIS STORM WILL AFFECT   
  INTERSTATE 40 BETWEEN MILE MARKERS 100 AND 112.

* LOCATIONS IMPACTED INCLUDE...ESSEX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
SUNDAY EVENING FOR NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA AND
SOUTHERN NEVADA.

&&

LAT...LON 3489 11527 3473 11504 3449 11539 3459 11552
TIME...MOT...LOC 0222Z 221DEG 14KT 3459 11540

$$

STACHELSKI
1 follow-up statement
000 
WWUS55 KVEF 240244
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
744 PM PDT SUN AUG 23 2009

CAC071-240300-
/O.CON.KVEF.SV.W.0037.000000T0000Z-090824T0300Z/
SAN BERNARDINO CA-
744 PM PDT SUN AUG 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR EAST CENTRAL SAN BERNARDINO COUNTY...

AT 741 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS OF 60 
MPH AND NICKEL SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHWEST 
OF ESSEX JUST ALONG NATIONAL TRAILS HIGHWAY...OR 24 MILES SOUTHEAST 
OF MITCHELL CAVERNS...AND WAS MOVING NORTHEAST AT 15 MPH. THIS STORM 
WILL ALSO AFFECT INTERSTATE 40 BETWEEN MILE MARKERS 100 AND 109. 

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
SUNDAY EVENING FOR NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA AND
SOUTHERN NEVADA.

&&

LAT...LON 3489 11527 3473 11504 3455 11532 3463 11547
TIME...MOT...LOC 0242Z 221DEG 14KT 3465 11534

$$

STACHELSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:48 PM PDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 23, 3:48 PM PDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
348 PM PDT SUN AUG 23 2009

.SYNOPSIS...SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AS
A TROUGH OF LOW PRESSURE MOVES INLAND. A FEW STORMS MAY LINGER IN
LINCOLN AND MOHAVE COUNTIES TUESDAY...THEN DRY WEATHER IS EXPECTED
FOR THE REMAINDER OF THE WEEK. TEMPERATURES WILL RISE BACK ABOVE
NORMAL BY THE MIDDLE OF THE WEEK.
&&

.SHORT TERM...SATELLITE SHOWS UPPER LOW OPENING UP AND MOVING INLAND
AS JET STREAK COMES AROUND ITS BASE AND UP THE FRONT SIDE. THIS JET
STREAK HAS BEEN HELPING TO IGNITE STRONG TO SEVERE STORMS SOUTHEAST
OF I-15...AND THIS THREAT WILL SPREAD NORTH OVERNIGHT AS THE JET
STREAK PROGRESSES. SEVERE THUNDERSTORM WATCH 732 IS IN EFFECT FOR
CLARK...LINCOLN...SAN BERNARDINO AND MOHAVE COUNTIES UNTIL 11 PM. AS
THE TROUGH MOVES INLAND TOMORROW...STORMS WILL FIRE AGAIN...WITH
BETTER COVERAGE IN THE EASTERN CWFA DUE TO DRIER AIR MOVING INTO THE
WEST. COULD BE A FEW STORMS LINGERING OVER THE HIGHER TERRAIN OF
EASTERN LINCOLN AND NORTHERN MOHAVE TUESDAY...BUT MOST OF THE CWFA
WILL BE DRY BY THEN. TEMPERATURES WILL REMAIN BELOW NORMAL FOR ONE
MORE DAY AND THEN START TO RISE TUESDAY THANKS TO DRIER AIR AND MORE
SUNSHINE.

.LONG TERM...NOT MUCH CHANGED IN THE LONG TERM FORECAST...WAS A BIT
BUSY WITH TODAYS SEVERE WEATHER. STILL EXPECT RIDGE TO BUILD BACK
OVER THE WESTERN STATES AND BRING WITH IT WARMING TEMPERATURES AND
DRY CONDITIONS. DID RAISE TEMPERATURES A BIT FOR THE FIRST TWO DAYS
AS GUIDANCE AND HEIGHT FORECASTS STRONGLY SUGGESTS THAT WE NEED TO
BUMP THEM UP. LIKE THE MID SHIFT BEFORE ME THERE IS THE QUESTION OF
RESIDUAL MOISTURE BEING RECYCLED BUT FOR NOW HAVE KEPT THE CHANCE OF
AFTERNOON THUNDERSTORMS OUT OF THE FORECAST.
&&

.AVIATION...FOR MCCARRAN...THE THUNDERSTORMS SOUTH OF THE LAS VEGAS
VALLEY WILL PERSIST UNTIL ABOUT MIDNIGHT LOCAL. THERE IS STILL A
CHANCE FOR A THUNDERSTORM IN THE LAS VEGAS VALLEY LATER THIS
EVENING...AND POSSIBLY SEVERE AS WELL. JUST NEED TO WATCH WHATEVER
COMES UP THE I-15 CORRIDOR FROM CALIFORNIA. THE BEATTY AND PEACH
SPRINGS CORRIDORS WILL BE QUITE ACTIVE UNTIL MIDNIGHT WITH
THUNDERSTORMS AS WELL. MONDAY MORNING WILL START OUT WITH LIGHT
WINDS AND WHATEVER CLOUD COVER WILL BE DEBRIS CLOUDS FROM SUNDAYS
STORMS. THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON AGAIN BUT NOT
NEARLY AS NUMEROUS AS SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS WILL BE SCATTERED TO NUMEROUS IN THE
EASTERN 2/3S OF SAN BERNARDINO...SOUTHERN CLARK...AND MOHAVE
COUNTIES UNTIL AROUND 06Z. SOME OF THE THUNDERSTORMS COULD POSSIBLY
BE SEVERE THIS EVENING. AFTER TONIGHT THUNDERSTORMS THE AREA WILL
HAVE DEBRIS CLOUDS FOR MOST OF THE NIGHT BEFORE SOME CLEARING IN THE
MONDAY MORNING. THUNDERSTORMS ARE LIKELY MONDAY AFTERNOON THROUGHOUT
THE AREA BUT NOT NEARLY AS NUMEROUS AS SUNDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...SEVERE THUNDERSTORM WATCH FOR CLARK AND LINCOLN COUNTIES UNTIL
     11 PM PDT THIS EVENING.
AZ...SEVERE THUNDERSTORM WATCH FOR MOHAVE COUNTY UNTIL 11 PM MST
     THIS EVENING.
CA...SEVERE THUNDERSTORM WATCH FOR SAN BERNARDINO COUNTY UNTIL 11 PM
     PDT THIS EVENING.
&&

MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 23, 5:42 AM PDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 AM PDT SUN AUG 23 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-240500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
542 AM PDT SUN AUG 23 2009 /542 AM MST SUN AUG 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS IS IN PLACE OVER THE AREA. A LOW
PRESSURE SYSTEM APPROACHING FROM THE WEST AND SOLAR HEATING WILL
COMBINE WITH THIS AIR MASS TO GENERATE SCATTERED TO NUMEROUS
THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ACROSS EASTERN SAN BERNARDINO COUNTY AND
MUCH OF CLARK AND MOHAVE COUNTIES. SEVERE THUNDERSTORMS PRODUCE
WIND GUSTS 58 MPH OR GREATER AND HAIL AN INCH OR MORE IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL LINGER MONDAY AS THE LOW
PRESSURE SYSTEM CONTINUES TO MOVE SLOWLY ACROSS THE AREA. A DRIER
AND MORE STABLE AIR MASS WILL MOVE IN BEGINNING TUESDAY WITH HIGH
PRESSURE BUILDING OVER THE AREA THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS MORNING OR EARLY THIS
AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 23, 7:04 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
704 PM PDT SUN AUG 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             MOHAVE VALLEY           34.93N 114.59W
08/23/2009  E0.50 INCH       MOHAVE             AZ   TRAINED SPOTTER

            HAIL ESTIMATED AT A HALF INCH IN DIAMETER WAS REPORTED BY
            A SPOTTER IN MOHAVE VALLEY.

0555 PM     HEAVY RAIN       10 S NEEDLES AIRPORT    34.62N 114.64W
08/23/2009  E0.50 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            A SPOTTER REPORTED 5 TO 6 INCHES OF WATER ALONG WITH
            DEBRIS WAS FLOWING ALONG OVER HIGHWAY 95 ABOUT 19 MILES
            SOUTH OF INTERSTATE 40.

0615 PM     HAIL             GOODSPRINGS             35.83N 115.43W
08/23/2009  E0.25 INCH       CLARK              NV   CO-OP OBSERVER

0627 PM     TSTM WND GST     HENDERSON EXECUTIVE AIR 35.99N 115.13W
08/23/2009  M58.00 MPH       CLARK              NV   AWOS

            A 58 MPH WIND GUST ASSOCIATED WITH OUTFLOW FROM A
            THUNDERSTORM WAS RECORDED AT THE HENDERSON EXECUTIVE
            AIRPORT. VISIBILITY WAS ALSO REDUCED TO 5 MILES IN
            BLOWING DUST.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:51 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Aug 23, 6:11 PM PDTSevere Thunderstorm WarningVEFSan Bernardino30 min
Aug 23, 7:56 PM PDTSevere Thunderstorm WarningVEFSan Bernardino34 min

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.